Ariel Blog Drug-Induced Acute Pancreatitis

Drug-Induced Acute Pancreatitis

Cameron Breze  |  Published October 19, 2020
Introduction

Drugs are an important element of modern medical care and can be subdivided into over the counter (OTC) drugs and prescription drugs. OTC drugs, as the name suggests, are available at pharmacies and many convenience stores to purchase without a prescription. Sometimes, an acute pancreatitis attack can be the direct result of a new medication; this condition is called drug-induced acute pancreatitis (DIAP). Although DIAP is a rare cause of pancreatitis, your physician may suspect that a new medication is responsible for your attack, particularly if more common causes have been ruled out and you do not have any other risk factors or underlying conditions.

Prescription Drugs

Most adults have received a prescription at some point in their lives. Some prescription drugs may treat an acute issue, such as an infection, while others are prescribed to treat chronic conditions, such as high blood pressure, diabetes, or chronic kidney disease (CKD). When considering a medication, your physician should discuss the benefits, risks, and side effects associated with a new prescription.

OTC Drugs

You might have a supply of different OTC drugs in your medicine cabinet or purse; they’re used to treat a variety of different minor conditions. When used in accordance with the directions on the label, they may help alleviate symptoms that you are experiencing. While OTC drugs are commonly thought of as “safer” than prescriptions, there is still potential for danger when used incorrectly or abused.

Overview of Common Drugs Associated with DIAP

Although over 100 drugs have been implicated as possible causes of DIAP, there is limited evidence for the majority of them. For many drugs, evidence is limited to a few case reports. Drugs with stronger evidence for association with DIAP include azathioprine [1] and 6-mercaptopurine (6-MP) [2], which are immunosuppressant medications associated with a 1-6% risk for pancreatitis. Pancreatitis may occur in up to 7% of individuals with human immunodeficiency virus (HIV) infection treated with didanosine [3]. Estimates of pancreatitis in children with acute lymphoblastic leukemia treated with asparaginase [4] range from 2-18%, resulting from asparaginase-associated toxicity.

The table below contains a summary of some of the most common drugs associated with acute pancreatitis in adults. Please note that this table does not contain all possible medications capable of being responsible for DIAP. Also, in some instances, reports of DIAP were the result of substance abuse, where the medication was not used according to the label (in the case of OTC) or against a physician’s recommendation. Pancreatitis is a rare side effect of these drugs in some individuals, and most individuals that take these drugs do not develop pancreatitis.

Table

* Table is not an exhaustive list of drugs associated with DIAP. Most individuals exposed to these drugs do not develop pancreatitis.

Conclusion

DIAP is a rare cause of pancreatitis. Diagnosis of DIAP as the cause of acute pancreatitis is challenging and requires that other causes, such as gallstones or a pathogenic genetic variant be ruled out. As the drugs listed in this article demonstrate, there are multiple mechanisms through which medications can affect the body and lead to DIAP, although many of these mechanisms are not well understood. Severity and likelihood of DIAP may vary according to each individual’s unique clinical profile, genetic makeup, and environmental exposures. If you suspect you may have experienced an acute pancreatitis attack, please speak to a healthcare professional to obtain the appropriate evaluation and treatment, if necessary. For a complete picture of your clinical, genetic, and environmental risks for pancreatitis, speak to your doctor today about PancreasDx®.

References:

Floyd A, Pedersen L, Nielsen GL, Thorlacius-Ussing O, Sorensen HT. Risk of acute pancreatitis in users of azathioprine: a population-based case-control study. Am J Gastroenterol. 2003 Jun;98(6):1305-8. doi: 10.1111/j.1572-0241.2003.07459.x. PMID: 12818274.

Gordon M, Grafton-Clarke C, Akobeng A, et alPancreatitis associated with azathioprine and 6-mercaptopurine use in Crohn’s disease: a systematic reviewFrontline Gastroenterology Published Online First: 11 June 2020. doi: 10.1136/flgastro-2020-101405

Jennifer N. Blanchard, Michael Wohlfeiler, Albert Canas, Kevin King, J. Tyler Lonergan, Pancreatitis Treated with Didanosine and Tenofovir Disoproxil Fumarate, Clinical Infectious Diseases, Volume 37, Issue 5, 1 September 2003, Pages e57–e62, https://doi.org/10.1086/376991

Oparaji JA, Rose F, Okafor D, Howard A, Turner RL, Orabi AI, Byersdorfer C, Mi Q, Ritchey K, Lowe ME, Husain SZ. Risk Factors for Asparaginase-associated Pancreatitis: A Systematic Review. J Clin Gastroenterol. 2017 Nov/Dec;51(10):907-913. doi: 10.1097/MCG.0000000000000827. PMID: 28375864.

Simons-Linares, C. Roberto MD, MSc∗; Elkhouly, Mohamed A. MD†; Salazar, Miguel J. MD† Drug-Induced Acute Pancreatitis in Adults, Pancreas: 11/12 2019 – Volume 48 – Issue 10 – p 1263-1273. doi: 10.1097/MPA.0000000000001428

Conti Bellocchi, Maria Cristina. Campagnola, Pietro. Frulloni, Luca. (2015). Drug-induced acute pancreatitis. Pancreapedia: Exocrine Pancreas Knowledge Base, DOI: 10.3998/panc.2015.32

Questions?